Within The Norm
Thursday. I'm afraid I see what happened with the blood pressure being so low yesterday leading to the fainting spell out on the sidewalk and a trip to the emergency room. In looking at one of the blood pressure medications I take just now, two pills a day, I see that they are each two milligrams, twice the one milligram dosage I'd been going back and forth between over this last year to find the right balance. But what had they given me while I was recovering in the hospital? I remembered twenty milligrams twice a day, as the nurse had asked about the notation of 21 milligrams in her notes and the fact that the pharmacy had held back for more information from her before issuing them: they thought twenty or twenty-one milligrams unusually high. Given the difference between 2 and 20, even 2 being considered relatively high, I see what they mean. I told her they were twenties, thinking (if I was thinking) I'd been switching between 10's and 20's.
So I looked just now at the file I'd printed out and given to them during the pre-op visit at the hospital and there was a typo: 21mg instead of 2 mg. The nurse had copied the number correctly from my sheet, but I'd given her the wrong number. I'd added a one after the two and that's why she and the hospital had been confused.
It builds up over time as you take it, additive in its effect until it hits a plateau, so I'd had it over a four day period and it probably peaked around Wednesday after I was discharged, even though I'd gone back to the smaller dose Sunday evening when I got home.
I wonder, if they'd given it to me for the full five days in the hospital instead of four, might it have killed me? That's both a silly and a seriously stupid mistake on my part (on their part too), but on my part particularly as I'm the one who would have had to have taken the fall. I'll let my cardiologist know tomorrow morning when he opens and bring it up with the hospital surgeon when we meet in his office on Monday. Perhaps the pharmacy at the hospital knew it wouldn't kill someone to take such a high dose, that's why they finally agreed to 20 mg , but I'm wondering. It's fine now, the pressure still too low but well within the norm.
So the hell with it! It was too late to call the doctor, so I called the poison hot line listed for the drug and the fellow at the other end (who knew immediately what I was talking about) said yes, the symptoms I described were consistent with an overdose, but he'd had past experience with similar cases and he was clear I was now out of danger. Too much excitement, here in Oakland.